Ask a doctor

Under Eye Still Puffy 9 Months After Botox

hi! i had botox injected for the first time on the crows feet area 9 months ago. the next day i had a puffy bag section under my left eye that i have never had before in my life (i am 40) i've never had bags under my eyes, and only had a few fine lines before getting the botox. it's 9 months later and that little puffy bag is still there. will it ever go away? did the botox permanently paralyze that muscle and it is not able to get rid of the fluid under that eye now? help!!

Doctor Answers (20)

Long lasting puffiness under the eyes after botox

+3

Dear Michelle,

Although your problem is very rare, I believe you and I will offer a possible explanation (although all my colleagues are correct too).  Botox weakens muscles, and if injected around the lower lids, the orbicularis muscle in particular.  Every time this muscle is activated, in addition to closing your eyelid, it also pumps fluid out of the region.  Thus by weakening the muscle, there is the possibility more fluid can accumulate under your eyes, especially the lateral part where it meets the cheek, the so called malar triangle.  This area is a natural reservoir for fluid, and thus once there, it is difficult for physicians to help it go away.  It is probably more on the left because you sleep with that side downward.  Furthermore, this can persist long after the botox has worn off.  I have seen this in a few patients, but most commonly with the combination of a hyaluronic acid filler and Botox/Dysport.  Sometimes it is possible to dissolve away the fluid.  Did you ever return to the physician who treated you to discuss this problem?

Good luck,

Yoash R. Enzer, MD


Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

BOTOX can cause bags

+2

Michelle,

Sorry to hear of your problem, but you are not the only one who has experienced this.  Botox relaxes the orbicularis muscle when we treat crowsfeet.  If the injections are carried down under the eye it can improve the lines, but may lead to "bags".  The muscle can help support the fat behind the lower eyelid, so weakeness can temporarily allow the fat to "protrude". However, weakening the muscle can lead to less efficient clearence of the fluid collection around the eyes - basically decreased lymph drainage.  This can result in fluid pooling in fastoons below the orbital rim.  Once these form, they can be difficult to treat and may persist after normal muscle function returns.  It would be helpful to see your doctor again to see if you are dealing with fat protrusion or fastoons.  The treatments are different, so diagnosis is key.  I agree with the other experts in that the Botox at 9 months is gone  Good luck.

David Magilke, MD
Portland Facial Plastic Surgeon
4.5 out of 5 stars 21 reviews

Botox can not cause puffiness nine months after eyelid treatment

+1

The botox injecitons will wear off after 4-5 months maximum. If tear troughs are injected with fillers, such as the hyaluronic acids, Juvederm or Restylane, puffiness can be seen for more than a year.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Bags Under Eyes Because of Botox?

+1

Hi Michelle.  While it is possible to have the side effect you are speaking about, it's very unlikely that any bags under the eyes that exist 9 months after your treatment are related to the Botox.  This is because the Botox has worn off after 3-4 months.

We would suggest checking with yourpractitioner to see the "before" pictures.  This should shed some light on your situation.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox is worn off already, so I don't think it is to blame

+1

As Botox only lasts for 3-4 months, it has worn off so something else is to blame.  I would suggest going back to see the physician who injected you.  In the mean time, learn more about Botox in the link below.

Babak Azizzadeh, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Puffy eyes after botox

+1

At 9 months the botox should have worn off.  Also, any swelling that occurred immediately after injection would have resolved over a few days.  I'm not sure why you still have some bags.  I'd recommend you see a plastic surgeon you trust and have them see you in consultation to see what can be done to help you.

Dr. Cat Begovic M.D.

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Under eye puffiness

+1

No, the puffiness can't still be related to your Botox injection 9 months later.  That seems extremely unlikely.  Did you go back to the MD that injected the Botox for some clarification?

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox effect lasts for 3-4 months

+1

Botox works by interrupting the signal the nerve sends the muscle to contract.  The effects of Botox last approximately 3-4 months, then dissipate, because the body develops new channels of communication between nerves and muscles.

The swelling that you may get after injections should resolve in a few days.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botulinum toxin does not cause "bags" under the eyes nine months following treatment

+1

My colleagues are correct. Botulinum toxin can rarely change the appearance of the lower eyelid (drooping or malposition) but it does not cause bags. Botulinum toxin does not permanently relax facial muscles. Rather, it weakens these muscles for a period of about three months. If you were only treated with botulinum toxin it is highly unlikely that this medication is to blame for the "bag" under your eye. You would possibly benefit from a lower eyelid blepharoplasty to remedy this.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Puffiness after Botox

+1

I agree with all the physicians above. Botox will not cause the puffiness, especially 9 months after. This is why we always do a before and after picture. Once we inject, every patient, including myself, become very critical of every wrinkle and defect of the face and we notice them more after injections. SO, you probably had the puffiness there before but did not notice it. Dr. Behnam.

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.